On the minimal travel time needed to collect n items on a circle


Litvak, Nelly and Zwet, Willem R. van (2004) On the minimal travel time needed to collect n items on a circle. Annals of Applied Probability, 14 (2). pp. 881-902. ISSN 1050-5164

open access
Abstract:Consider n items located randomly on a circle of length 1. The locations of the items are assumed to be independent and uniformly distributed on [0,1). A picker starts at point 0 and has to collect all n items by moving along the circle at unit speed in either direction. In this paper we study the minimal travel time of the picker. We obtain upper bounds and analyze the exact travel time distribution. Further, we derive closed-form limiting results when n tends to infinity. We determine the behavior of the limiting distribution in a positive neighborhood of zero. The limiting random variable is closely related to exponential functionals associated with a Poisson process. These functionals occur in many areas and have been intensively studied in recent literature.
Item Type:Article
Additional information:Open Access
Copyright:© 2004 Institute of Mathematical Statistics
Electrical Engineering, Mathematics and Computer Science (EEMCS)
Research Group:
Link to this item:http://purl.utwente.nl/publications/70339
Official URL:https://doi.org/10.1214/105051604000000152
Export this item as:BibTeX
HTML Citation
Reference Manager


Repository Staff Only: item control page

Metis ID: 223770